[Skip to Content]
[Skip to Content Landing]
Article
May 24, 1993

Ciprofloxacin-Induced Nephrotoxicity in Patients With Cancer

Author Affiliations

From the Sections of Infectious Diseases (Drs Lo, Rolston, and Bodey) and General Internal Medicine (Dr Rubenstein), Department of Medical Specialties, University of Texas M. D. Anderson Cancer Center, Houston. Dr Lo is now affiliated with the Department of Medicine, Department of Veterans Affairs Medical Center, Alexandria, La.

Arch Intern Med. 1993;153(10):1258-1262. doi:10.1001/archinte.1993.00410100082012
Abstract

Nephrotoxicity associated with ciprofloxacin is uncommon. Five patients with cancer who developed acute renal failure that followed treatment with ciprofloxacin are described and an additional 15 cases reported in the literature are reviewed. Other than elevation of serum creatinine levels, characteristic clinical manifestations and abnormal laboratory findings are not frequently present. Allergic interstitial nephritis is believed to be the underlying pathological process. Definitive diagnosis requires performance of renal biopsy, although this is not always feasible. An improvement in renal function that followed the discontinuation of the offending antibiotic supports the presumptive diagnosis of ciprofloxacin-induced acute renal failure.

(Arch Intern Med. 1993;153:1258-1262)

×